Kansas, 2010

Flash Flooding and Hail in Kansas, May 26, 2010

May 26, 2010 · NWS GLD · 9 events in 2 counties and zones

5 inches in diameter and heavy rainfall of 3-5 inches, resulting in minor flash flooding south of McDonald and Bird City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produced hail up to 1.5 inches in diameter and heavy rainfall of 3-5 inches, resulting in minor flash flooding south of McDonald and Bird City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 2:00 PM CST, 10 minutes earlier.

Area forecast discussion, May 26, 2:00 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED MAY 26 2010

.DISCUSSION...
200 PM MDT WED MAY 26 2010

TONIGHT-SATURDAY NIGHT...THUNDERSTORMS STARTING TO POP UP UNDER
MODERATE INSTABILITY AND WEAK CAP...WITHIN 850 THETA-E AXIS.
CONVECTION IN SOUTHWEST KANSAS SEEMS TO BE CREATING SOME
SUBSIDENCE OUTSIDE OF THE AREA ALONG THETA-E GRADIENT AND RUC
OMEGA FIELDS SHOW DOWNWARD MOTION FOR THE REST OF THE AFTERNOON.
UPPER WAVE WILL MOVE INTO THE FRONT RANGE AROUND 00Z THEN CONTINUE
EAST/NORTHEAST OVERNIGHT. WILL HAVE TO BROADBRUSH LOW CHANCE POPS
ACROSS THE AREA THROUGH MIDNIGHT.

FOR THURSDAY AND THURSDAY NIGHT ABOVE MENTIONED SYSTEM MAY
REGENERATE A FEW SHOWERS AND THUNDERSTORMS AFTER 15Z AS IT ROTATES
SOUTHEAST OUT OF THE AREA. AFTERNOON TEMPERATURES WARM INTO THE
MID AND UPPER 80S WITH MOIST SOUTHEAST WINDS OF 20 TO 30 MPH.

ON FRIDAY AND FRIDAY NIGHT UPPER RIDGE AXIS SLOWLY GIVES WAY TO
APPROACHING UPPER TROUGH. GREATEST INSTABILITY ACROSS THE EAST
WITH WEAKEST CAP AND BETTER MOISTURE/DYNAMICS ACROSS THE
WEST...JUST OUTSIDE OF THE FORECAST AREA. HAVE PULLED POPS AS A
RESULT. TEMPERATURES CONTINUE TO SLOWLY WARM WITH READINGS IN THE
UPPER 80S.

SATURDAY-SATURDAY NIGHT...UPPER TROUGH LIFTS NORTHEAST INTO THE
NORTHERN PLAINS WITH A CHANCE OF THUNDERSTORMS ACROSS THE WEST IN
THE AFTERNOON...INCREASING IN COVERAGE SATURDAY NIGHT. HIGH
TEMPERATURES NEAR 90 UNDER GUSTY SOUTH TO SOUTHEAST WINDS.

SUNDAY-WEDNESDAY...HIGH PRESSURE AND COOLER TEMPERATURES SUNDAY
WITH THERMAL RIDGE REBUILDING ACROSS THE WESTERN 1/3 OF THE AREA
MONDAY FROM WEST TO EAST. THIS AIRMASS CONTINUES TO SPREAD EAST
TUESDAY INTO WEDNESDAY.

07

&&

.AVIATION...
1142 AM MDT WED MAY 26 2010

FOR THE 18Z TAFS...MAIN AVIATION CONCERNS ARE POTENTIAL FOR CONVECTIVE
ACTIVITY LATER THIS AFTERNOON AND EVENING FOLLOWED BY LOW STRATUS/FOG
POTENTIAL OVERNIGHT. THE AREA WILL SEE A GOOD POTENTIAL FOR THUNDERSTORMS
FROM SOUTHWEST TO NORTHEAST LATE THIS AFTERNOON AND EVENING...WITH HAILERS
AND STRONG WINDS A POSSIBILITY...PARTICULARLY AT KGLD. TIMING SOMEWHAT
IN QUESTION SO HAVE OPTED TO INDICATE POTENTIAL WITH CB GROUPS AND WILL
AMEND AS NECESSARY. BEST CHANCE FOR TSRA WILL BE AFTER 21Z AT KGLD AND
00Z AT KMCK. OVERNIGHT...GOOD POTENTIAL EXISTS FOR LOW STRATUS AND/OR
REDUCED VSBYS ON CONTINUED SOUTHEASTERLY FLOW AND STABLE AIR. AT THIS
TIME, LOW STRATUS APPEARS TO BE MORE LIKELY BUT PRECIP THIS EVENING
AT THE TERMINALS MAY CERTAINLY INCREASE FOG RISK OVERNIGHT.

50

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 26, 10:45 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED MAY 26 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED MAY 26 2010 /1145 AM CDT WED MAY 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
FROM EASTERN COLORADO TO KANSAS STATE HIGHWAY 27. AS INSTABILITY
INCREASES THIS AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE NORTHEAST ACROSS THE AREA. LARGE HAIL AND DAMAGING WIND WILL BE
THE PRIMARY THREATS...BUT A FEW TORNADOES WILL BE POSSIBLE ALSO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY AFTERNOON AND EVENING
ACROSS THE TRI-STATE AREA THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 26, 1:24 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
124 PM MDT WED MAY 26 2010

KSZ001-002-262000-
CHEYENNE-RAWLINS-
224 PM CDT WED MAY 26 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF MCDONALD...AND MOVING NORTH AT 5
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN ALSO BE
EXPECTED.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, May 26, 1:33 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT WED MAY 26 2010

KSZ014-029-262000-
GOVE-THOMAS-
233 PM CDT WED MAY 26 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAKLEY...AND MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN ALSO BE
EXPECTED.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE.

50

The radar

The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 heavy rain, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rawlins

When
May 26, 2:10 PM CST
Where
Rawlins County, 5.75 mi SSW of Mc Donald
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -101.400

Hail, Cheyenne

When
May 26, 2:15 PM CST
Where
Cheyenne County, 5.07 mi WSW of Bird City Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.690, -101.610

Resident also reported about 2 inches of rain so far with storm.

Heavy Rain, Rawlins

When
May 26, 2:30 PM CST
Where
Rawlins County, 5.75 mi SSW of Mc Donald
Reported by
Public
Coordinates
39.700, -101.400

Rainfall of 3.5 inches was measured, which ultimately led to flash flooding in the area near Little Beaver Creek a few hours later.

Hail, Cheyenne

When
May 26, 2:44 PM CST
Where
Cheyenne County, 8.01 mi SE of Bird City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -101.410

Heavy Rain, Cheyenne

When
May 26, 2:53 PM CST
Where
Cheyenne County, 8.01 mi SE of Bird City Arpt
Reported by
Public
Coordinates
39.660, -101.410

Heavy rainfall of 2.90 inches occurred, which ultimately led to an area of flash flooding over some county roads a few hours later.

Hail, Rawlins

When
May 26, 2:54 PM CST
Where
Rawlins County, 4.84 mi S of Mc Donald
Measured
1.5 in hail
Reported by
Public
Coordinates
39.710, -101.370

Thunderstorm Wind, Cheyenne

When
May 26, 4:34 PM CST
Where
Cheyenne County, Bird City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.750, -101.530

Flash Flood, Rawlins

When
May 26, 4:54 PM CST to 7:54 PM CST
Where
Rawlins County, 4.84 mi S of Mc Donald to 4.79 mi S of Mc Donald
Cause
Heavy Rain
Reported by
Public
Coordinates
39.710, -101.370

Heavy rainfall over 3 inches caused the nearby Little Beaver Creek to run out of its banks for several hours.

Flash Flood, Cheyenne

When
May 26, 5:00 PM CST to 8:00 PM CST
Where
Cheyenne County, 3.02 mi S of Bird City Arpt to 2.33 mi S of Bird City Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.686, -101.528

Road 29 between Roads I and J suffered damage when water washed out a culvert. Time of event is estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228505, 228506, 228508, 228510, 228511, 228512, 228514, 228516, 228518.